Alert archive / Alabama / Tornado Warnings in 2018

Tornado Warning 18, NWS Huntsville, AL

April 3, 2018Colbert County, Lauderdale County, Lawrence County, Alabama

NWS Huntsville, AL issued this tornado warning at Apr 3, 2018, 9:40 PM CDT for Colbert County, Lauderdale County, Lawrence County, Alabama. It was in force for 20 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2018, 9:40 PM CDT (02:40 UTC)
Expired
Apr 3, 2018, 10:00 PM CDT
In force
20 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Colbert County, AL, Lauderdale County, AL, Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 116 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 9:42 PM CDTTSTM WND DMG4 S Tuscumbia, ALTREES DOWN BLOCKING ROAD NEAR COLBERT HEIGHTS AREA.
Apr 3, 9:46 PM CDTTSTM WND DMG2 Wsw Muscle Shoals, ALLARGE TREE DOWN ON TUXEDO AVE.
Apr 3, 9:46 PM CDTTSTM WND GST 622 E Muscle Shoals, ALKMSL REPORTED A GUST TO 54 KT (62MPH).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 7:14 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1862 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

631 
WFUS54 KHUN 040240
TORHUN
ALC033-077-079-040300-
/O.NEW.KHUN.TO.W.0018.180404T0240Z-180404T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
940 PM CDT TUE APR 3 2018

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Southeastern Lauderdale County in northwestern Alabama...
  East central Colbert County in northwestern Alabama...
  Northwestern Lawrence County in northwestern Alabama...

* Until 1000 PM CDT
    
* At 940 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Muscle Shoals, moving east at 55 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Muscle Shoals, Sheffield, Tuscumbia, Rogersville, Town Creek,
  Leighton, Courtland, North Courtland, Northwest Alabama Regional
  Airport and Whitehead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3465 8773 3474 8776 3491 8732 3466 8724
TIME...MOT...LOC 0240Z 255DEG 46KT 3471 8767 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

BCC
1 follow-up statement
157 
WWUS54 KHUN 040255
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
955 PM CDT TUE APR 3 2018

ALC033-077-079-040305-
/O.EXP.KHUN.TO.W.0018.000000T0000Z-180404T0300Z/
Lauderdale AL-Colbert AL-Lawrence AL-
955 PM CDT TUE APR 3 2018

...THE TORNADO WARNING FOR SOUTHEASTERN LAUDERDALE...EAST CENTRAL
COLBERT AND NORTHWESTERN LAWRENCE COUNTIES WILL EXPIRE AT 1000 PM
CDT...
    
The tornado threat has diminished and the Tornado Warning will 
expire at the top of the hour. However, damaging winds remain likely 
and a Severe Thunderstorm Warning remains in effect for the area 
until 1015 PM CDT.

A severe thunderstorm watch remains in effect until 100 AM CDT for
north central and northwestern Alabama.

LAT...LON 3465 8773 3474 8776 3491 8732 3466 8724
TIME...MOT...LOC 0255Z 255DEG 46KT 3476 8746 

$$

BCC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 3, 6:26 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Apr 3, 6:26 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
626 PM CDT Tue Apr 3 2018

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 338 PM CDT Tue Apr 3 2018

The main headline up front for tonight: a line of severe
thunderstorms will move through quickly tonight pushing into NW AL
between 7-9pm and into NE AL between 11pm-1am. Main hazards will be
damaging winds, large hail, and a brief tornado cannot be ruled out.

Before this line of storms arrives, breezy conditions will persist,
and cloud cover will increase. It looks like winds will be below wind
advisory criteria so will cancel the advisory with the afternoon
forecast package. Gusts have been on the fence of meeting criteria so
far today but sustained winds have not.

A capping inversion has been in place through the day, however that
cap will erode towards sunset as we lose daytime heating. This will
allow ~1,000 J/kg of CAPE to be available as the line moves into the
forecast area. The line will weaken as it moves east as the parent
low will be moving through the Great Lakes and better upper level
support remains to our north. Shear will persist across the board
with an average of ~40kts (0-6km) with lower values existing out
east. This should be sufficient for strong to severe storms along the
front. Primary threats will be damaging winds gusts of 60mph, large
hail and a brief tornado cannot be ruled out. The better updraft
helicity values remain to our north and LCL values are on the higher
side than what is preferable (>900m), but with the given the turning
of the low level winds in this strong wind field, cannot completely
rule the possibility of a tornado out.

As previously mentioned, the line will quickly move through the
forecast area tonight. It will push into NW AL between 7-9pm and into
NE AL between 11pm-1am.

.SHORT TERM...(Wednesday)
Issued at 338 PM CDT Tue Apr 3 2018

Wednesday will have quite the cool down behind the front. Daytime
highs will only be in the 50s, compared to today's temps around 80
degrees. Despite the breezy northwesterly winds, at least it will
look warmer outside with dry conditions and decreasing clouds leading
to a mostly sunny afternoon.

.LONG TERM...(Wednesday night through Monday)
Issued at 338 PM CDT Tue Apr 3 2018

Medium range guidance suggests that a longwave trough will encompass
much of eastern North America at the beginning of the long term
period, with a 500-mb ridge progged to be translating slowly eastward
along the Pacific coast. This pattern will maintain seasonably
strong west-northwest flow aloft through Thursday night, with a weak
disturbance crossing the CO Rockies Wednesday night progged to reach
the local area late Thursday afternoon/evening.

At the surface, a broad high is expected to shift eastward across
KY/TN on Wednesday night, with low-level flow veering to the east-
northeast and diminishing throughout the night. Although high clouds
associated with the approaching mid-level disturbance may begin to
approach the region around sunrise, it otherwise appears that
conditions will be favorable for strong radiational cooling. An areal
to widespread coverage of frost will be possible for the majority of
the region between 06-14Z, and this will likely be sufficient for
issuance of a Frost Advisory. Air temps may also fall into the 29-32
degree range for 1-3 hours -- mainly across portions of southern
TN/northeast AL -- but the expected duration would not warrant a
Freeze Warning at this point.

Mid and high level clouds associated with the approaching mid-level
disturbance will continue to increase/thicken during the day on
Thursday, with temps struggling to reach the mid 60s in spite of
light southerly return flow. Some light shower activity will be
possible Thursday night as increasing low-level WAA augments weak
ascent associated with the passing disturbance. However, with the
airmass below 10 kft expected to remain rather dry, much of this will
come in the form of virga.

During the latter portions of the long term period, global models
suggest that the circumpolar vortex will drop southeastward across
northern Ontario on Friday, with a sheared wave to its southwest
expected to gradually deepen a surface low as it shifts eastward
through the Great Lakes and into New England early this weekend.
Modified arctic air will spill southeastward across much of the
northern Plains, upper MS Valley and Great Lakes as this occurs, with
the leading edge of this airmass expected to push southeastward
through the CWFA on Friday night. As large scale ascent increases
with the approach of a weak southern stream shortwave trough, we
expect a fairly widespread coverage of showers and a few elevated
thunderstorms to impact the region late Friday night/early Saturday
morning.

Although the front should be moving southeastward and away from the
region on Saturday morning, an upstream disturbance approaching from
the northwest will provide favorable flow above the shallow cold
airmass to support a continuation of light rain throughout the day,
which will combine with clouds and gusty north winds to make for a
rather raw day. Temps will struggle to reach the upper 40s/lower 50s,
and with lingering low clouds expected to scatter from southwest-to-
northeast Saturday night, temps should once again fall to near or
slightly below freezing Sunday morning. Light southeasterly low-level
flow will return to the region rather quickly on Sunday morning, as
another mid-level trough digs southeastward out of the Rockies --
supporting renewed cyclogenesis across the southern Plains. As the
primary synoptic trough spreads eastward across the upper MS Valley
and into the Great Lakes Sunday night/Monday, there is some
uncertainty regarding the track of the surface low, although most
guidance indicates that a weak wave will move northeastward into the
TN Valley. In spite of limited low-level moisture return, another
round of light showers is possible during this period, with limited
CAA allowing temps to rise into the mid 60s once again on Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 626 PM CDT Tue Apr 3 2018

Per satellite and upstream observations, VFR conditions will prevail
at KHSV/KMSL until a line of thunderstorms approach the TAF sites.
Timing for the storms remains about the same: ~03Z at KMSL, 04-05Z
at KHSV. Conditions should improve within about 2 hours of the
leading edge of the storms, though ceilings will remain at least MVFR
for another few hours after that before breaking up. After that, VFR
conditions will return and prevail for the rest of the TAF period.
SW winds will remain gusty this evening, then shift to the NW once
the line moves through. NW winds will remain gusty at 20-25kt for
most of tomorrow.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...JMS
SHORT TERM...JMS
LONG TERM...70/DD
AVIATION...BCC

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 3, 8:51 PM CDT, 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
851 PM CDT Tue Apr 3 2018

ALZ001>010-016-TNZ076-096-097-041030-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
851 PM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

A squall line of strong to severe thunderstorms will move eastward
across the region this evening, and a Severe Thunderstorm Watch is in
effect for all counties in the outlook area until 1 AM CDT
Wednesday. The main threats with the storms will be damaging winds of
60 to 70 mph, large hail up to the size of quarters, and brief
tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Temperatures will briefly fall into the 28 to 32 degree range for
portions of the Tennessee Valley on Thursday morning, and again on
Sunday morning.

There is a slight chance of thunderstorms for the entire region on
Friday night and Saturday morning.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
requested this evening.

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 8:54 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale36 min
Apr 3, 9:24 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale, Lawrence51 min
Apr 3, 10:05 PM CDTSevere Thunderstorm WarningHUNLauderdale, Lawrence, Limestone, Morgan40 min
Apr 3, 10:23 PM CDTSevere Thunderstorm WarningHUNCullman52 min
Apr 3, 10:26 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison, Marshall, Morgan49 min
Apr 3, 11:01 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson, Madison, Marshall44 min
Apr 3, 11:12 PM CDTSpecial Weather StatementHUNCullman33 min
Apr 3, 11:29 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson46 min
Apr 4, 2:17 AM CDTFreeze WarningHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more30 hr

Nearby

Tornado Warnings in Alabama, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.